Alert archive / South Dakota / Wind Advisories in 2017
Wind Advisory 21, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Nov 27, 2017, 3:24 AM MST for 10 counties in South Dakota. It took effect at Nov 27, 2017, 12:00 PM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 27, 2017, 3:24 AM MST (10:24 UTC)
- In effect from
- Nov 27, 2017, 12:00 PM MST
- Expired
- Nov 27, 2017, 8:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Custer County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Meade County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 41 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 10.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3399 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613 WWUS73 KUNR 271024 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 324 AM MST Mon Nov 27 2017 SDZ026-072-271130- /O.CAN.KUNR.WI.Y.0020.000000T0000Z-171127T1400Z/ /O.NEW.KUNR.WI.Y.0021.171127T2100Z-171128T0300Z/ Rapid City-Sturgis/Piedmont Foot Hills- Including the cities of Rapid City and Sturgis 324 AM MST Mon Nov 27 2017 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MST THIS EVENING... The National Weather Service in Rapid City has issued a Wind Advisory, which is in effect from 2 PM this afternoon to 8 PM MST this evening. The Wind Advisory has been cancelled. * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Mid-afternoon until early this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$ SDZ025-271130- /O.CAN.KUNR.WI.Y.0020.000000T0000Z-171127T1400Z/ Northern Foot Hills- Including the city of Spearfish 324 AM MST Mon Nov 27 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Rapid City has cancelled the Wind Advisory. $$ SDZ001-002-012-013-271130- /O.NEW.KUNR.WI.Y.0021.171127T1900Z-171128T0100Z/ Harding-Perkins-Butte-Northern Meade Co Plains- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, and Faith 324 AM MST Mon Nov 27 2017 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MST THIS EVENING... The National Weather Service in Rapid City has issued a Wind Advisory, which is in effect from noon today to 6 PM MST this evening. * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Mid-afternoon until early this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$ SDZ014-031-073-271130- /O.NEW.KUNR.WI.Y.0021.171127T2100Z-171128T0300Z/ Ziebach-Pennington Co Plains-Southern Meade Co Plains- Including the cities of Dupree, Wall, and Union Center 324 AM MST Mon Nov 27 2017 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MST THIS EVENING... The National Weather Service in Rapid City has issued a Wind Advisory, which is in effect from 2 PM this afternoon to 8 PM MST this evening. * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Mid-afternoon until early this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$ SDZ030-032-042-043-074-271130- /O.NEW.KUNR.WI.Y.0021.171127T2200Z-171128T0300Z/ Custer Co Plains-Haakon-Oglala Lakota-Jackson-Hermosa Foot Hills- Including the cities of Folsom, Philip, Pine Ridge, Oglala, Kyle, Kadoka, and Hermosa 324 AM MST Mon Nov 27 2017 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM MST THIS EVENING... The National Weather Service in Rapid City has issued a Wind Advisory, which is in effect from 3 PM this afternoon to 8 PM MST this evening. * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Late this afternoon until early this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$
4 follow-up statements
631 WWUS73 KUNR 271026 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 326 AM MST Mon Nov 27 2017 SDZ001-002-012-013-272230- /O.CON.KUNR.WI.Y.0021.171127T1900Z-171128T0100Z/ Harding-Perkins-Butte-Northern Meade Co Plains- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, and Faith 326 AM MST Mon Nov 27 2017 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MST THIS EVENING... * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Early afternoon until early this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$ SDZ014-026-031-072-073-272230- /O.CON.KUNR.WI.Y.0021.171127T2100Z-171128T0300Z/ Ziebach-Rapid City-Pennington Co Plains- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Including the cities of Dupree, Rapid City, Wall, Sturgis, and Union Center 326 AM MST Mon Nov 27 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MST THIS EVENING... * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Mid-afternoon until early this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$ SDZ030-032-042-043-074-272230- /O.CON.KUNR.WI.Y.0021.171127T2200Z-171128T0300Z/ Custer Co Plains-Haakon-Oglala Lakota-Jackson-Hermosa Foot Hills- Including the cities of Folsom, Philip, Pine Ridge, Oglala, Kyle, Kadoka, and Hermosa 326 AM MST Mon Nov 27 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM MST THIS EVENING... * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Late this afternoon until early this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$
117 WWUS73 KUNR 272015 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 115 PM MST Mon Nov 27 2017 SDZ001-002-012-013-280100- /O.CON.KUNR.WI.Y.0021.000000T0000Z-171128T0100Z/ Harding-Perkins-Butte-Northern Meade Co Plains- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, and Faith 115 PM MST Mon Nov 27 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WINDS...Northwest 25 to 35 mph with gusts up to 55 mph. * TIMING...Until early this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$ SDZ014-026-031-072-073-280300- /O.CON.KUNR.WI.Y.0021.171127T2100Z-171128T0300Z/ Ziebach-Rapid City-Pennington Co Plains- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Including the cities of Dupree, Rapid City, Wall, Sturgis, and Union Center 115 PM MST Mon Nov 27 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Mid-afternoon until early this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$ SDZ030-032-042-043-074-280300- /O.CON.KUNR.WI.Y.0021.171127T2200Z-171128T0300Z/ Custer Co Plains-Haakon-Oglala Lakota-Jackson-Hermosa Foot Hills- Including the cities of Folsom, Philip, Pine Ridge, Oglala, Kyle, Kadoka, and Hermosa 115 PM MST Mon Nov 27 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * TIMING...Late this afternoon until early this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$ Bunkers
202 WWUS73 KUNR 280103 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 603 PM MST Mon Nov 27 2017 SDZ001-002-012-013-280215- /O.EXP.KUNR.WI.Y.0021.000000T0000Z-171128T0100Z/ Harding-Perkins-Butte-Northern Meade Co Plains- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, and Faith 603 PM MST Mon Nov 27 2017 ...WIND ADVISORY HAS EXPIRED... Winds will continue to diminish this evening. $$ SDZ014-026-031-072-073-280300- /O.CON.KUNR.WI.Y.0021.000000T0000Z-171128T0300Z/ Ziebach-Rapid City-Pennington Co Plains- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Including the cities of Dupree, Rapid City, Wall, Sturgis, and Union Center 603 PM MST Mon Nov 27 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Through early this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$ SDZ030-032-042-043-074-280300- /O.CON.KUNR.WI.Y.0021.000000T0000Z-171128T0300Z/ Custer Co Plains-Haakon-Oglala Lakota-Jackson-Hermosa Foot Hills- Including the cities of Folsom, Philip, Pine Ridge, Oglala, Kyle, Kadoka, and Hermosa 603 PM MST Mon Nov 27 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * TIMING...Through early this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$
506 WWUS73 KUNR 280300 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 800 PM MST Mon Nov 27 2017 SDZ014-026-030>032-042-043-072>074-280400- /O.EXP.KUNR.WI.Y.0021.000000T0000Z-171128T0300Z/ Ziebach-Rapid City-Custer Co Plains-Pennington Co Plains-Haakon- Oglala Lakota-Jackson-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- Including the cities of Dupree, Rapid City, Folsom, Wall, Philip, Pine Ridge, Oglala, Kyle, Kadoka, Sturgis, Union Center, and Hermosa 800 PM MST Mon Nov 27 2017 ...WIND ADVISORY HAS EXPIRED... Winds will slowly diminish tonight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Nov 26, 10:11 PM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Nov 26, 10:11 PM MST, 5 hours 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1011 PM MST Sun Nov 26 2017 .UPDATE... Issued at 702 PM MST Sun Nov 26 2017 00Z higher res models now showing up to 6 mb pressure gradients across the Black Hills after midnight tonight with winds up to 50kts near and below the warm nose off the surface. This is a good setup for strong southwesterly downslope winds along the northern/eastern foothills so will go ahead an issue a wind advisory for this area from midnight until 7 am in the morning. && .DISCUSSION...(This Evening Through Sunday) Issued at 140 PM MST Sun Nov 26 2017 Upper level ridge continues to build across the northern Rockies into the northern plains. Temperatures into the 60s for most locations on the plains, with 50s in the Black Hills. Upper ridge shifts eastward tonight, with low level thermal ridge located across the forecast area. High resolution models continue support gusty downslope winds overnight for the northern/eastern foothills, with 4-5mb pressure gradient and 40-50kt winds just below inversion. Could see localized gusts around 50 mph in favored areas. Upper trof crosses the northern plains Monday, with cold front dropping through forecast area. Models in decent agreement with timing of front, reaching the Black Hills area by early Monday afternoon and moving into Nebraska by early Monday evening. Near record or record highs are expected south of the front, especially over south central South Dakota. Less certainty with high temperatures, especially north of I-90. NAM/GFS have 3 hour pressure rises of 6-9mb behind the front, resulting in strong isallobaric component to wind. With maximum wind speed surface to 850 mb around 40knots, it looks like a few hours of 30-35mph sustained winds with gusts of 40-50mph behind the front. Scattered rain/snow showers are possible late Monday afternoon and evening over northeastern Wyoming into the northern Black Hills. Flat ridge builds back across the area for Tuesday. Next upper trof crosses the area late Wednesday along with surface cold front. Dry conditions with above average temperatures expected for the last half of the week. && .AVIATION...(For the 06Z TAFS Through 06Z Monday Night) Issued At 1008 PM MST Sun Nov 26 2017 VFR conditions will continue through Monday morning. Gusty southwest winds are expected overnight in NW WY and the Black Hills area. Low level wind shear will be likely, mainly east of the Black Hills including KRAP after midnight into early Monday morning. A cold front will move into NE WY early Monday afternoon and western SD mid to late afternoon. Some MVFR conditions in light rain/snow will develop over NE WY in the afternoon, and in the northern Black Hills and NW SD in the evening. && .FIRE WEATHER... Issued at 140 PM MST Sun Nov 26 2017 Gusty southwest winds will continue across northeast Wyoming tonight and spread into the Black Hills. Westerly downslope winds gusting to 30-45mph are possible for the northern/eastern Black Hills overnight. In areas with the downslope winds, poor relative humidity recovery is expected. A cold front will cross the area Monday...reaching northeast Wyoming and northwest South Dakota late Monday morning then dropping into Nebraska Monday evening. Temperatures ahead of the cold front will climb into middle 70s...with minimum relative humidity around 20 percent. Behind the front, winds will become northwest winds of 20 to 35mph with higher gusts. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Wind Advisory until 7 AM MST Monday for SDZ025-026-072. WY...None. && Update...Johnson DISCUSSION...7 AVIATION...Johnson FIRE WEATHER...7
Hazardous weather outlook, Nov 26, 7:09 PM MST, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 709 PM MST Sun Nov 26 2017 WYZ054>058-071-271400- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 709 PM MST Sun Nov 26 2017 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024-027>032-041>044-046-047-049-073-074-271400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Southern Meade Co Plains-Hermosa Foot Hills- 709 PM MST Sun Nov 26 2017 /809 PM CST Sun Nov 26 2017/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dry, warm, and breezy conditions on Monday may produce a period of elevated fire weather conditions during the midday and afternoon hours, especially across southwest South Dakota. The grassland fire danger is forecast to be in the high to very high category across the western and south central South Dakota plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ025-026-072-271400- Northern Foot Hills-Rapid City-Sturgis/Piedmont Foot Hills- 709 PM MST Sun Nov 26 2017 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Tonight Gusty southwest winds to 50 mph are expected to develop after midnight tonight along the northern and eastern slopes of the Black Hills. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dry, warm, and breezy conditions on Monday may produce a period of elevated fire weather conditions during the midday and afternoon hours, especially across southwest South Dakota. The grassland fire danger is forecast to be in the high to very high category across the western and south central South Dakota plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 7:10 PM MST | Wind Advisory | UNR | Lawrence, Meade, Pennington | 8 hr |
Nearby
Wind Advisories in South Dakota, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.